Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 69, NWS Melbourne, FL

July 8, 2009Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 8, 2009, 6:13 PM EDT for Martin County, Florida. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2009, 6:13 PM EDT (22:13 UTC)
Expired
Jul 8, 2009, 6:42 PM EDT
In force
29 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Martin County, FL

The radar

The Melbourne radar (KMLB), 125 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:20 PM EDTTSTM WND DMGHobe Sound, FLSECONDARY POWER LINE DOWN NEAR 13640 SE FEDERAL HIGHWAY HOBE SOUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2865 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 082213
SVRMLB
FLC085-082300-
/O.NEW.KMLB.SV.W.0069.090708T2213Z-090708T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
613 PM EDT WED JUL 8 2009

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARTIN COUNTY IN FLORIDA

* UNTIL 700 PM EDT.

* AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HOBE SOUND...AND MOVING
  NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  JUPITER ISLAND...PORT SALERNO...HOBE SOUND BEACH...HOBE SOUND
  WILDLIFE REFUGE AND ROCKY POINT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

LAT...LON 2703 8034 2719 8019 2718 8018 2721 8017
      2717 8015 2717 8016 2718 8018 2716 8019
      2715 8015 2700 8008 2697 8011 2697 8014
      2695 8015 2695 8025
TIME...MOT...LOC 2213Z 218DEG 27KT 2705 8019

$$
1 follow-up statement
000 
WWUS52 KMLB 082242
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
642 PM EDT WED JUL 8 2009

FLC085-082250-
/O.CAN.KMLB.SV.W.0069.000000T0000Z-090708T2300Z/
MARTIN-
642 PM EDT WED JUL 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARTIN COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM 
THAT PROMPTED THE WARNING HAD PUSHED OFFSHORE ONTO THE ATLANTIC AND 
WEAKENED...THUS THE WARNING HAS BEEN CANCELLED. 

LAT...LON 2703 8034 2719 8019 2718 8018 2721 8017
      2717 8015 2717 8016 2718 8018 2716 8019
      2715 8015 2700 8008 2697 8011 2697 8014
      2695 8015 2695 8025
TIME...MOT...LOC 2240Z 218DEG 27KT 2721 8005

$$


KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:46 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 8, 2:46 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
246 PM EDT WED JUL 8 2009

.DISCUSSION...
CURRENT-TONIGHT...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS
CURRENTLY ALONG THE I-4 CORRIDOR NORTHWARD WHILE WIDELY SCATTERED
ACTIVITY IS NOTED SOUTHWARD. GREATEST CHANCES FOR STRONG STORMS FROM
HERE ON OUT WILL BE FROM THE I-4 CORRIDOR SOUTHWARD...AREA THAT HAS
NOT BEEN WORKED OVER YET AND HAS RECEIVED A GOOD DEAL OF SURFACE
HEATING. AREAS NORTH FROM MID AFTERNOON ON WILL LIKELY SEE SCATTERED
SHOWERS AND ISOLATED STORMS. ACTIVITY WILL MOVE EAST-NORTHEAST AT
AROUND 25 MPH AND EVENTUALLY OFFSHORE INTO THE EASTERN ATLANTIC.
MAIN THREATS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY
WINDS TO AROUND 45 MPH AND LOCALLY HEAVY RAINFALL. ACTIVITY EXPECTED
TO SETTLE DOWN AROUND MID EVENING AS IT MOVES TOWARD THE EAST
COAST...THOUGH WILL KEEP SCATTERED WORDING OVERNIGHT...NORTH AS
DEEPER MOISTURE AND BETTER CONVERGENCE MAY ALLOW FOR SOME CONTINUED
ACTIVITY HERE. LOWS OVERNIGHT IN THE 70S.

THU...PERSISTENT PATTERN CONTINUES WITH WEAK FRONTAL BOUNDARY DRAPED
JUST NORTH OF FLORIDA WHILE THE SURFACE RIDGE AXIS REMAINS SOUTHWARD
ACROSS THE FLORIDA STRAITS. WEAKER LOW-LEVEL FLOW FORECAST WHICH MAY
ALLOW THE EAST COAST SEA BREEZE BOUNDARY TO PENETRATE INLAND A BIT
SOUTHWARD FROM THE CAPE. THIS WILL PROVIDE AN ADDITIONAL FOCUS FOR
SHOWER & STORM DEVELOPMENT...ESPECIALLY IN THE AFTERNOON. WILL AGAIN
TAPER POPS FROM NORTH TO SOUTH WITH 70% ALONG THE I-4 CORRIDOR
NORTHWARD AND DOWN TO 50% THROUGH OKEECHOBEE COUNTY AND ALONG THE
TREASURE COAST. HIGHS AROUND 90 DEGREES TO THE LOWER 90S ON AVERAGE.

FRI (PREVIOUS DISCUSSION)...SOME WEAKENING OF THE LOW LEVEL FLOW
AND MODEST THINNING OF THE MOISTURE FIELD AS THE SURFACE RIDGE
AXIS CREEPS NORTH. UPPER TROUGH GRADUALLY GIVES TO MOUNTING
INFLUENCE OF UPPER RIDGING THAT BUILDS IN FROM THE WEST. POPS WILL
BE GREATEST NORTH OF THE SURFACE RIDGE AXIS.

SAT-TUE (PREVIOUS DISCUSSION)...FORECAST PERIOD TO BE GOVERNED BY
SURFACE RIDGE AXIS THAT LOCATES OVERHEAD PROMPTING DIFFERENTIAL
STORM MOTION SOUTH/NORTH OF AXIS. WEAK FLOW WILL ALSO ALLOW A
RETURN TO LOCAL CIRCULATIONS AND SEAS BREEZES. NEAR CLIMO POPS AND
MAX TEMPS.

&&

.AVIATION...TEMPO REDUCTIONS IN NMRS SHRA/SCT TSRA. ANY STORMS THAT
FORM WILL BE ABLE TO PRODUCE GUSTY WINDS OUT OF THE W/SW UP TO
30KTS. MOST AREAS VFR AGAIN BY 09/02Z THRU OVERNIGHT.

&&

.MARINE...TONIGHT-THU...SW FLOW CONTINUES WITH SEAS 1-2 FT NEAR
SHORE AND 3-4 FT WELL OFFSHORE. WINDS/SEAS LOCALLY HIGHER AROUND
OFFSHORE MOVING SHOWERS AND STORMS INTO THIS EVENING.

FRI THROUGH THE WEEKEND...WINDS 10 KNOTS OR LESS AS SURFACE RIDGE
AXIS MIGRATES TO THE CENTRAL PENINSULA. STILL ABOVE NORMAL
CHANCES FOR OFFSHORE MOVING STORMS ON FRI. STEERING FLOW WILL BE
WEAKENING OVER THE WEEKEND...SO THERE IS A SMALL PROBABILITY OF
STORMS AFFECTING THE INTRACOASTAL SAT BUT BY SUNDAY THE STORMS
SHOULD NOT PUSH BACK TO THE COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  74  89 /  50  70  30  60
MCO  76  91  74  92 /  40  60  30  60
MLB  73  92  72  90 /  30  60  30  50
VRB  75  92  73  91 /  30  50  20  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...SEDLOCK
LONG TERM....LASCODY
Hazardous weather outlook, Jul 8, 4:53 AM EDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
453 AM EDT WED JUL 8 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-082000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
453 AM EDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
PERSISTENT MOIST SOUTHWEST FLOW AND AN UPPER LEVEL DISTURBANCE WILL
ALLOW SCATTERED TO NUMEROUS SHOWERS AND STORMS TO DEVELOP TODAY. A
FEW SHOWERS MAY AFFECT NORTHERN SECTIONS THIS MORNING...THEN
STORMS WILL DEVELOP AND INCREASE IN COVERAGE ACROSS EAST CENTRAL
FLORIDA DURING THE AFTERNOON HOURS AND LINGER INTO THIS EVENING.

STEERING FLOW FROM THE WEST SOUTHWEST WILL INHIBIT FORMATION OF
THE EAST COAST SEA BREEZE MOST AREAS AND ALLOW STORMS TO MOVE
TOWARD THE EAST COAST AT 20 MPH. THE MAIN HAZARDS WILL BE LOCALLY
HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS TO
45 MPH WITH STRONGER STORMS.

...RIP CURRENT IMPACT...
A LONG PERIOD EASTERLY SWELL AND HIGH ASTRONOMICAL TIDES WILL
CONTRIBUTE TO AN ELEVATED RIP CURRENT RISK AT THE BEACHES. ALWAYS
SWIM WITHIN SIGHT OF A LIFE GUARD AND NEVER SWIM ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
EASTWARD MOVING STORMS WILL AFFECT THE INLAND LAKES...INTRACOASTAL
AND NEAR SHORE ATLANTIC WATERS WITH STRONG GUSTY WINDS...CLOUD TO
WATER LIGHTING AND HEAVY RAIN. BOATERS SHOULD SEEK SAFE HARBOR
BEFORE STORMS APPROACH FROM THE WEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HIGHER THUNDERSTORM CHANCES CAN BE EXPECTED AGAIN ON THURSDAY. THE
SURFACE RIDGE WILL BEGIN TO SHIFT NORTHWARD OVER CENTRAL FLORIDA
HEADING INTO THE WEEKEND WITH SLOW MOVING SEA BREEZE BOUNDARIES
GENERATING SCATTERED LIGHTNING STORMS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GLITTO

In the hours before

Local storm report, Jul 8, 4:02 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
402 PM EDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     LIGHTNING        2 SSE INDIALANTIC       28.07N 80.56W
07/08/2009                   BREVARD            FL   FIRE DEPT/RESCUE

            *** 1 INJ *** PERSON STRUCK BY LIGHTNING NEAR A1A AND
            OCEAN BLVD. IN MELBOURNE BEACH. FIRE RESCUE ON SCENE
            PERFORMING CPR.

&&

JRC
Local storm report, Jul 8, 4:18 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
418 PM EDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       1 W PALM SHORES         28.19N 80.67W
07/08/2009  M1.95 INCH       BREVARD            FL   TRAINED SPOTTER

            COCORAHS SPOTTER REPORTED 1.95 INCHES OF RAIN WITH 1.5
            INCHES OCCURRING IN THE PAST 20 MINUTES WITH MINOR STREET
            FLOODING.

&&

JRC
Local storm report, Jul 8, 4:37 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
437 PM EDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     LIGHTNING        CLERMONT                28.55N 81.76W
07/08/2009                   LAKE               FL   BROADCAST MEDIA

            *** 2 INJ *** LIGHTNING STUCK TWO MEN AT A LANDFILL NEAR
            LOGHOUSE ROAD IN CLERMONT, KNOCKING ONE OF THEM
            UNCONSCIOUS. BOTH WERE TAKEN TO NEARBY HOSPITALS. REPORT
            OBTAINED FROM THE ORLANDO SENTINEL.

&&

JRC
Local storm report, Jul 8, 5:14 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
514 PM EDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     LIGHTNING        MELBOURNE BEACH         28.07N 80.56W
07/08/2009                   BREVARD            FL   BROADCAST MEDIA

            *** 1 FATAL, 1 INJ *** FAMILY FISHING ON MELBOURNE BEACH
            NEAR A1A AND OCEAN BLVD. FATHER AND SON STRUCK BY
            LIGHTNING. ONE FATALITY AND ONE INJURY. UPDATE TO
            PREVIOUS REPORT.

&&

JRC
Local storm report, Jul 8, 5:40 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
540 PM EDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     LIGHTNING        MELBOURNE BEACH         28.07N 80.56W
07/08/2009                   BREVARD            FL   BROADCAST MEDIA

            *** 1 FATAL, 2 INJ *** FAMILY OF THREE VISITING FROM
            OKLAHOMA FISHING ON MELBOURNE BEACH NEAR A1A AND OCEAN
            BLVD. ALL THREE STRUCK BY LIGHTNING. THE 54 YEAR OLD
            FATHER WAS FATALLY INJURED WHILE HIS WIFE AND ADULT SON
            WERE TRANSPORTED TO A HOSPITAL WITH MINOR BURN INJURIES.
            SECOND UPDATE TO PREVIOUS REPORT.

&&

JRC
Special weather statement, Jul 8, 6:07 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
607 PM EDT WED JUL 8 2009

FLZ064-082245-
MARTIN-
607 PM EDT WED JUL 8 2009

...STRONG THUNDERSTORMS AFFECTING EASTERN MARTIN COUNTY...

AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 6 MILES WEST OF JOHNATHAN DICKINSON STATE PARK...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE HOBE SOUND
BEACH...JONATHAN DICKINSON STATE PARK...JUPITER ISLAND AND PORT
SALERNO.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:48 AM EDTSpecial Marine WarningMLB117 min
Jul 8, 1:47 PM EDTSpecial Marine WarningMLB118 min
Jul 8, 3:02 PM EDTSevere Thunderstorm WarningMLBBrevard28 min
Jul 8, 3:33 PM EDTSevere Thunderstorm WarningMLBBrevard42 min
Jul 8, 3:46 PM EDTSpecial Marine WarningMLB119 min
Jul 8, 5:49 PM EDTSpecial Marine WarningMLB2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.